Colorado, 2003

Wildfire in Colorado, August 11 to 12, 2003

August 11 to 12, 2003 · NWS GJT · 1 event in 1 county or zone

This fire was named the Little Bucktail Fire and occurred in the Uncompahgre National Forest. The fire consumed 793 acres of timber and brush.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This fire was named the Little Bucktail Fire and occurred in the Uncompahgre National Forest. The fire consumed 793 acres of timber and brush.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 11, 1:30 PM MST, 30 minutes earlier.

Area forecast discussion, Aug 11, 1:30 PM MST, 30 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT MON AUG 11 2003

SHORT TERM DISCUSSION (TONIGHT THROUGH TUESDAY NIGHT)...
CONVECTION FIRING OVER THE HIGHER TERRAIN ON SCHEDULE.  STEERING
WINDS ALOFT REMAIN LIGHT...SO LITTLE STORM MOVEMENT...EXCEPT FOR
CIRRUS SHIELD THAT DRIFTS TOWARD THE NORTHEAST.  STRONG HIGH PRESSURE
REMAINS CENTERED OVER THE FORECAST AREA...BUT THERE ARE SUBTLE
CHANGES THAT THE RIDGE AXIS SHIFT A LITTLE EASTWARD.  THIS MOVEMENT
BRINGS VERY WEAK SOUTHERLY FLOW INTO EASTERN UTAH...BUT RIDGE AXIS
DOES NOT MOVE FAR ENOUGH EASTWARD TO BRING SOUTHERLY FLOW INTO
SOUTHWEST COLORADO.  THEREFORE MOISTURE SURGE WILL NOT BE VERY
STRONG.  BOTTOM LINE...MESOSCALE FEATURES WILL STILL DRIVE STORM
DEVELOPMENT AND MOVEMENT.

GIVEN AN EQUILIBRIUM LEVEL AROUND 200 MB ON THIS MORNING KGJT
SOUNDING...SOME STORMS WILL BE STRONG AND HAVE THE POTENTIAL TO
GENERATE HEAVY RAIN SHOWERS AND STRONG OUTFLOW BOUNDARIES.  THIS WILL
HELP MOISTEN THE SURFACE LAYER WHERE DEW POINTS ARE GENERALLY AT OR
BELOW 50F.  EXPECT DEW POINT VALUES TO RISE THIS EVENING DUE TO
SCATTERED CONVECTIVE ACTIVITY EARLY EVENING.  THEREFORE CLOUD BASES
ON TUESDAY WILL BE A LITTLE LOWER...RESULTING IN A SLIGHTLY HIGHER
RAIN CHANCES FOR THE LOWER ELEVATIONS TUESDAY TUESDAY EVENING.
STATUS QUO FOR THE HIGHER TERRAIN WITH THUNDERSTORMS LIKELY FOR THE
SOUTHERN MOUNTAINS.  FRISBIE

MID-TERM DISCUSSION (WEDNESDAY THROUGH SATURDAY)...
INTERESTING PATTERN DEVELOPING FOR THIS PERIOD. AN EASTERLY WAVE
OVER TEXAS WEDNESDAY WILL CONTINUE ITS PROGRESSION WEST THURSDAY AND
FRIDAY. MEANWHILE...A STRONG TROUGH OFF THE PACIFIC NORTHWEST COAST
WILL EVENTUALLY MOVE INLAND AND UP INTO CANADA BY SATURDAY. THE
UPPER HIGH THATS BEEN DOMINATING OUR FORECAST AREA WILL RESPOND TO
THESE TWO LOW FEATURES AND MOVE UP ACROSS THE NORTHERN PLAINS.
THE QUESTION REMAINS WITH THIS EASTERLY WAVE...AND WHERE IT WILL
TRACK EXACTLY. MRF/UK MODELS KEEP IT SOUTH ACROSS NRN OLD MEXICO...
HOWEVER IF UPR HIGH SHIFT FAR ENOUGH NORTH/EAST...THE FLOW COULD
TURN THIS WAVE MORE NORTH TOWARD SOUTHERN COLORADO BY FRIDAY...
WHICH IS WHAT THE ECMWF IS ADVERTISING.

SINCE NO DEFINITIVE DRYING CAN BE SEEN WEDNESDAY THROUGH SATURDAY...
WE WILL CONTINUE TO SEE THE CHANCE OF AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS...ESPECIALLY OVER THE HIGH COUNTRY. INTERACTION OF THE
EASTERLY WAVE BY FRIDAY COULD INCREASE COVERAGE AND DURATION OF
CONVECTION ACROSS THE AREA BOTH FRI/SAT. TEMPERATURES WILL GRADUALLY
COOL TO NEAR SEASONAL NORMS BY THURSDAY AS UPR HIGH SHIFT AWAY FROM
THE AREA.  NADLER.83

SUNDAY/MONDAY...TROF MOVES EAST OVER THE PLAINS AS THE RIDGE
REBUILDS OVER THE DESERT SOUTHWEST BY SUNDAY. EXPECT WARM AND FAIRLY
DRY CONDITIONS THROUGH THIS PERIOD HOWEVER...MONSOONAL FLOW MAY
REDEVELOP OVER THE CWA AS RIDGE AXIS MOVES EAST OVER THE REGION BY
EARLY NEXT WEEK. MPM

.GJT...NONE.
Hazardous weather outlook, Aug 11, 4:45 AM MST, 9 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-121145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE MOUNTAINS OF
EASTERN UTAH AND WESTERN COLORADO TODAY AND TONIGHT. ISOLATED
THUNDERSTORMS WILL OCCUR OVER THE LOWER ELEVATIONS THROUGH
TONIGHT. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH A FEW OF THE
STRONGER THUNDERSTORMS LATER THIS AFTERNOON...ESPECIALLY OVER
SOUTHEAST UTAH AND SOUTHWEST COLORADO. THE HEAVY RAIN MAY CAUSE
SUDDEN WATER RISES IN NORMALLY DRY CREEKS...SMALL STREAMS AND
ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE
POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN
ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND
HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM
THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND
GUSTS TO 40 MPH...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

COLTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Montrose

When
August 11, 2:00 PM MST to August 12, 4:00 PM MST
Where
Montrose County, 6 mi NE of Nucla
Reported by
GOVT OFFICIAL
Coordinates
38.402, -108.269 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374689.